Today's Paper Digital FAQ Coronavirus Updates Latest Obits HER Jobs Classifieds Newsletters Puzzles Circulars
ADVERTISEMENT
ADVERTISEMENT

TEXARKANA — Local police are concerned about an increase in drug overdoses that may have been caused by pills laced with fentanyl.

"This is a serious and important matter," the Texarkana Arkansas Police Department posted on its Facebook page. "In our surrounding area, there have been several drug overdoses recently. The information that has been gathered suggests the street drugs are being laced with a drug called Fentanyl."

Fentanyl is a powerful synthetic opiate.

Texarkana, Texas, Police responded to three overdoses Wednesday. A woman died and the other two people are still in critical condition after taking a street drug that had been laced with something else.

Toxicology screens will show for sure what the substance was, said Shawn Vaughn, spokesman for Texarkana Texas Police Department.

It's a very scary situation," Vaughn said. "Anyone buying street drugs needs to be aware of what they are potentially getting."

A Texarkana, Arkansas, resident overdosed in late March and also remains in critical condition, said TAPD spokesman Cpl. Kelly Pilgreen. The criminal investigation division along with the drug task force is putting great effort into this investigation, he said.

Nash, Texas, Police Chief Kelly Dial said a similar overdose occurred there a couple of weeks ago.

"It was an overdose of meth laced with fentanyl," he said.

"We want people to be aware there is some very dangerous stuff out there. It's deadly. We try to prevent this by getting as much as we can off the streets. But unfortunately with addiction, people are going to do whatever they can to get that high," he said.

Police caution that fentanyl can be mixed with any street drug including opioids. People making the pills can even alter the appearance and make it look as if it came from a pharmacy.

Fentanyl can be introduced into the blood system by simply being absorbed through the skin and only a small amount can harm someone.

Regional problem, too

The pills have been an issue across North Texas.

Fort Worth police recently issued a warning about a recent increase in fentanyl overdose cases in the city and surrounding cities, leading to an "alarming number" of deaths.

Authorities there have also noted a substantial increase in distribution and possession of fentanyl.

In the Fort Worth warning, police said the most common trend included the production and distribution of small, round, blue "oxycodone clone" pills stamped with M30 that contain fentanyl.

"Some versions of these cloned pills may have rough edges, or a distorted stamp, but the overwhelming majority of the cloned pills which have been seized, look as if they were pharmaceutically manufactured," according to the Fort Worth police warning which the department posted on social media. "The legitimate 30 MG oxycodone pills are not being prescribed by doctors in large quantities, or for long durations as they had in the past."

Street names for the tainted pills include: hillbilly heroin, OC, 512s, kicker, green ones, blue ones, 30s, blue rounds, M30s, Percs and Oxy.

Local police advise anyone who has an addiction problem and needs help, to please call a local drug recovery center or contact the Narcotics Anonymous Hotline at 1-888-629-6757.

COMMENTS - It looks like you're using Internet Explorer, which isn't compatible with our commenting system. You can join the discussion by using another browser, like Firefox or Google Chrome.
It looks like you're using Microsoft Edge. Our commenting system is more compatible with Firefox and Google Chrome.
ADVERTISEMENT
ADVERTISEMENT